Valsartan is a prescription drug used to treat high blood pressure and heart failure in adults and children over age six. It belongs to a family of drugs known as angiotensin II receptor blockers and usually goes by the brand name “Diovan”.
In 2018, the U.S. Food and Drug Administration (FDA) began investigating reports of a possible link between diovan and cancer. The FDA has since found that some valsartan products contain N-nitrosodimethylamine (NDMA), a known carcinogen. (Link to Zantac page here)
As a result of the FDA’s investigation, several valsartan products, including Diovan, were recalled in the United States. If you or a loved one has been diagnosed with cancer after taking valsartan, you may be eligible to file a lawsuit.
Diovan | Valsartan Lawsuit Health Symptoms
- Several forms of Cancer
- Liver Damage
- Kidney Damage
- Congestive Heart Failure
- High Blood Pressure
- Early Death
- and more…
The FDA’s investigation of valsartan is ongoing. If you have been taking valsartan and have experienced any health problems, it is important to speak with your doctor. You may also want to consider talking to a lawyer about your legal options.
Law firms are evaluating potential lawsuits on behalf of patients who were unknowingly prescribed harmful medication and now have a serious unexplained cancer or chronic disability.
It’s important to distinguish that Diovan and valsartan products on their own already have a list of typical side effects that were known. The ones listed above were unexpected and disastrous. The next list below is your typical side effects that were already known to patients.
List of “mild” common Valsartan symptoms
- Body pains (stomach pain, back pain, headaches)
- Cough and Flu-like symptoms
- Joint pain
- Low blood pressure
- Fatigue and/or Dizziness
About the 2018 FDA Recall of Valsartan heart medication
In July 2018, the Food and Drug Administration (FDA) announced a recall of angiotensin II receptor blockers (ARB) medications. The recall notice applied to medicines containing amlodipine combined with Losartan or Valsartan and hydrochlorothiazide HCTZ combined with Losartan or Valsartan.
Approximately 50% of the Valsartan supply in the United States was recalled as a result of the FDA warning. The FDA has also stated that it believes Valsartan medicines became contaminated in 2014, according to the recall notice.
The FDA recall of Valsartan and other Diovan products in July 2018 was prompted by a medical study that revealed n-nitrosodimethylamine (NDMA), one of the drug’s key components, had an impurity that could cause cancer.
At the time, the FDA labeled Valsartan products a probable human carcinogen. It’s possible that the variations developed as a consequence of prolonged exposure to high temperatures and the molecules breaking down over time. We’re seeing a similar issue with Zantac and ranitidine products with NDMA traits.
The FDA discovered another potentially toxic chemical called n-nitrosodiethylamine (NDEA) in tainted batches of the heart failure and high blood pressure drug, which it announced two months after the initial recall notice from July 2018.
In 2019, the FDA added two more angiotensin II receptor blockers to its recall list, including Irbesartan and Losartan.
Why Losartan was recalled by FDA
Losartan was recalled for the same reasons as Valsartan in 2018. The FDA found that some Losartan products were contaminated with N-nitrosodimethylamine (NDMA) and n-nitrosodiethylamine (NDEA).
Both of these chemicals are known carcinogens. As a result of the FDA’s investigation, dozens of Losartan lots were recalled in the United States in April 2019. Meaning thousands of Losartan pill tablets were recalled. Then, an additional 87 lots of Losartan were recalled when the FDA uncovered a THIRD carcinogen known as NMBA (n-nitroso-N-methyl-4-aminobutyric acid).
How did the Valsartan and Losartan medications become contaminated with carcinogens?
The FDA has not yet determined how or why the Valsartan and Losartan products became contaminated with NDMA, NDEA, and NMBA. However, it is believed that the contamination occurred during the manufacturing process.
The FDA has stated that it is working with international and domestic regulators to determine the root cause of the contamination and to prevent future incidents.
What should I do if I have taken a recalled Valsartan or Losartan product?
If you have taken a recalled Valsartan or Losartan product, you should contact your doctor immediately. You may be at risk for developing cancer.
You should also speak with a lawyer to discuss your legal options and whether you may be eligible to file a Valsartan lawsuit or Losartan lawsuit. Thousands of people have already filed lawsuits against the manufacturers of these products,
How Diovan & Valsartan Affects Kidneys
Diovan can exacerbate or cause kidney failure. If you already have kidney issues, you should get your Doivan dose checked regularly.
We also recommend notifying your health care provider if you develop unwanted weight gain or edema (swelling) in your hands, feet, or ankles. If you have heart failure and take Valsartan, your kidney function should be checked by your health care provider.
Low Blood Pressure from Valsartan / Diovan
Taking Diovan while also taking potassium supplements, water pills, salt substitutes, following a low-salt diet, receiving dialysis treatment for kidney disease, having heart failure or other cardiac problems, or frequently developing illness with nausea and diarrhea is most likely to result in a drug interaction causing low blood pressure.